Texas, 2011

Hail and Damaging Winds in Texas, August 24, 2011

August 24, 2011 · NWS SHV · 11 events in 9 counties and zones

A strong and long lived outflow boundary moved from northeast to southwest through Southwest Arkansas, into Northwest Louisiana, and then into Northeast Texas during the daytime hours on 8/24/2011. Ahead of the boundary was very hot and unstable air with temperatures at or just above 100 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong and long lived outflow boundary moved from northeast to southwest through Southwest Arkansas, into Northwest Louisiana, and then into Northeast Texas during the daytime hours on 8/24/2011. Ahead of the boundary was very hot and unstable air with temperatures at or just above 100 degrees. Strong damaging winds occurred along the initial gust front with the outflow boundary and also occasionally within the thunderstorms in the wake of the outflow boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 24, 11:26 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 24, 11:26 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1226 PM CDT WED AUG 24 2011

.DISCUSSION...
WILL DO A QUICK UPDATE TO THE GRIDS AND THE ZONE FORECAST TO UP
THE POPS FOR NORTHWEST LOUISIANA...AND FAR NORTHEAST TEXAS. THE
OUTFLOW BOUNDARY MOVING SOUTH TO SOUTHWEST THROUGH SOUTHWEST AR IS
STILL MOVING CONSISTENTLY AT ABOUT 25 MPH. STRONG THUNDERSTORMS
CONTINUE TO FORM IN THE WAKE OF THE BOUNDARY. EXPECT THIS TREND TO
CONTINUE THROUGH THE EARLY AFTERNOON AND POSSIBLE ALL AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 104  79 106  74  99 /  50  20  20  20  10
MLU 103  77 103  72  95 /  30  20  20  20  10
DEQ 103  75 103  69  98 /  40  20  20  20  10
TXK 103  77 103  72  96 /  40  20  20  20  10
ELD  96  75 102  71  95 /  40  20  20  20  10
TYR 105  80 106  78 100 /  20  20  20  20  10
GGG 105  79 106  75 100 /  20  20  20  20  10
LFK 104  75 105  74 102 /  20  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-059-070-071.

LA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

03/24
Hazardous weather outlook, Aug 24, 11:09 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1209 PM CDT WED AUG 24 2011

ARZ050-059-070-LAZ001>006-010>014-017>022-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>153-165>167-251100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-JACKSON-LA SALLE-
LINCOLN-LITTLE RIVER-MARION-MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-
NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RED RIVER TX-RUSK-
SABINE LA-SABINE TX-SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION LA-
UPSHUR-WEBSTER-WINN-WOOD-
1209 PM CDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

...A HEAT ADVISORY IS IN EFFECT UNTIL 9 AM...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY EVENING WITH AN OUTFLOW BOUNDARY MOVING
SOUTH TO SOUTHWEST...THROUGH SOUTHWEST ARKANSAS AND NORTHWEST
LOUISIANA. THIS BOUNDARY MAY MAKE IT INTO NORTHEAST TEXAS LATER
IN THE AFTERNOON. STRONG GUSTY WINDS AND HAIL WILL BE POSSIBLE WITH
THESE STORMS.

TEMPERATURES WILL CLIMB TO NEAR OR SLIGHTLY ABOVE 100 DEGREES
TODAY WITH HEAT INDEX VALUES RANGING FROM 105 TO 110 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

TEMPERATURES WILL CLIMB TO NEAR OR SLIGHTLY ABOVE 100 DEGREES
FOR MUCH OF THE THE REST OF THE WEEK AND THROUGH THE WEEKEND
WITH HEAT INDEX VALUES AT OR ABOVE 105 DEGREES. NO ORGANIZED
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF HAM RADIO OPERATORS...STORM SPOTTERS...OR
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON.

ARZ051-060-061-071>073-251100-
COLUMBIA-HEMPSTEAD-HOWARD-LAFAYETTE-NEVADA-UNION AR-
1209 PM CDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL ARKANSAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON WITH AN
OUTFLOW BOUNDARY MOVING SOUTH TO SOUTHWEST...THROUGH SOUTHWEST
ARKANSAS AND NORTHWEST LOUISIANA. STRONG GUSTY WINDS AND HAIL WILL
BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

TEMPERATURES WILL CLIMB TO NEAR OR SLIGHTLY ABOVE 100 DEGREES
FOR MUCH OF THE THE REST OF THE WEEK AND THROUGH THE WEEKEND
WITH HEAT INDEX VALUES AT OR ABOVE 105 DEGREES. NO ORGANIZED
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF HAM RADIO OPERATORS...STORM SPOTTERS...OR
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON.

03

In the hours before

Local storm report, Aug 24, 11:33 AM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1233 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     5 S MAGNOLIA            33.20N 93.24W
08/24/2011                   COLUMBIA           AR   LAW ENFORCEMENT

            MANY TREES DOWN SOUTH OF MAGNOLIA TOWARDS EMERSON.

&&

25
Local storm report, Aug 24, 11:44 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1244 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TSTM WND DMG     PRESCOTT                33.80N 93.39W
08/24/2011                   NEVADA             AR   LAW ENFORCEMENT

            POWER LINES DOWN IN PRESCOTT

&&

25
Local storm report, Aug 24, 11:55 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1255 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     TSTM WND GST     MONROE                  32.51N 92.08W
08/24/2011  M58 MPH          OUACHITA           LA   ASOS

            58 MPH ASOS MONROE

&&

25
Local storm report, Aug 24, 12:17 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
117 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     1 N HOMER               32.81N 93.06W
08/24/2011                   CLAIBORNE          LA   CO-OP OBSERVER

            NUMEROUS TREES DOWN.

0100 PM     TSTM WND DMG     PLAIN DEALING           32.91N 93.70W
08/24/2011                   BOSSIER            LA   911 CALL CENTER

            NUMEROUS TREES REPORTED DOWN IN NORTHERN BOSSIER PARISH.

&&

20
Local storm report, Aug 24, 12:34 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
134 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     SHREVEPORT              32.47N 93.80W
08/24/2011  E50 MPH          CADDO              LA   BROADCAST MEDIA

            50 MPH WIND GUST ESTIMATED BY SHREVEPORT TV MET

&&

25
Local storm report, Aug 24, 12:48 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
148 PM CDT WED AUG 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     5 W RUSTON              32.53N 92.73W
08/24/2011                   LINCOLN            LA   NWS EMPLOYEE

            TWO TREES DOWNED ALONG INTERSTATE 20.

&&

25

The radar

The Shreveport radar (KSHV), 103 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cass

When
August 24, 12:50 PM CST
Where
Cass County, 1.8 mi NW of Camp
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.170, -94.540

Trees were downed near CR. 2934 near Marietta, Texas.

Thunderstorm Wind, Harrison

When
August 24, 1:00 PM CST
Where
Harrison County, Marshall Arpt
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.520, -94.300

A building's roof was damaged at the Harrison County Airport and a fire was also reported in the building.

Thunderstorm Wind, Harrison

When
August 24, 1:20 PM CST
Where
Harrison County, Elysian Flds
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
NWS Employee
Coordinates
32.370, -94.180

Large tree was downed at the residence and had to be cut out of the street. A power pole was also downed. The tree fell into one section of fence.

Thunderstorm Wind, Gregg

When
August 24, 1:30 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
32.520, -94.760

Numerous trees and powerlines were downed across the city of Longview. Power outages were also noted at several locations in the city.

Thunderstorm Wind, Panola

When
August 24, 1:35 PM CST
Where
Panola County, 0.58 mi E of Carthage
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
32.150, -94.340

Numerous trees were downed throughout the county.

Thunderstorm Wind, Gregg

When
August 24, 1:35 PM CST
Where
Gregg County, 1.5 mi NNE of (Ggg)gregg Co Arpt L
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.400, -94.710

A power pole was broken in the eastern portion of town.

Hail, Titus

When
August 24, 2:02 PM CST
Where
Titus County, 0.58 mi E of Winfield
Measured
1 in hail
Reported by
Public
Coordinates
33.170, -95.110

Thunderstorm Wind, Rusk

When
August 24, 2:10 PM CST
Where
Rusk County, 1.38 mi S of Henderson
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.130, -94.800

A large tree was downed south of Henderson, Texas along with powerlines downed.

Thunderstorm Wind, Smith

When
August 24, 2:41 PM CST
Where
Smith County, 1.17 mi E of Peaceful Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.300, -95.300

Spotter estimated the wind gusts on the south side of Tyler, Texas.

Thunderstorm Wind, Cherokee

When
August 24, 3:05 PM CST
Where
Cherokee County, Rusk
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
31.800, -95.150

Several trees were downed across the county.

Thunderstorm Wind, Angelina

When
August 24, 3:15 PM CST
Where
Angelina County, 0.91 mi NE of Zavalla
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.160, -94.420

Trees were downed along Hwy. 69 near Zavalla, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327495, 327497, 327523, 327499, 327500, 327502, 327516, 327508, 327510, 327511, 327513.